Texas, 2006

Tornadoes and Hail in Texas, May 9, 2006

May 9, 2006 · NWS FWD · 16 events in 5 counties and zones

6 hail, 5 tornado, 4 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
10
Property damage
$1.6 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 9, 5:58 PM CST, 16 minutes earlier.

Area forecast discussion, May 9, 5:58 PM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
658 PM CDT TUE MAY 9 2006

.UPDATE...
HAVE UPDATED THE ZFPFWD TO INCLUDE SEVERE THUNDERSTORM WATCH 322
THROUGH 1200 AM CDT...FOR THE AREA AROUND WACO AND POINTS SOUTHWARD.

65/DD

&&

.AVIATION...
CONVECTIVE TRENDS REMAIN THE MOST SIGNIFICANT CONCERN FOR THIS
FORECAST.  VFR CONDITIONS WILL PREVAIL THROUGH EARLY WEDNESDAY
MORNING ACROSS THE METROPLEX SITES AND MOST LIKELY AT KACT...DESPITE
INCREASING ANVIL DEBRIS RESULTING IN HIGH-LEVEL CIGS THROUGH THE
EVENING.  HOWEVER...CONVECTIVE CELL BETWEEN KAQO-KBMQ MAY CONTINUE
TO DEVELOP NORTHEASTWARD TOWARD KACT...AND HAVE INCLUDED VCTS/CB
THROUGH 10/08Z.  MEANWHILE...COLD FRONT WILL PUSH SLOWLY SOUTHWARD
ACROSS THE RED RIVER THROUGH WEDNESDAY MORNING...BUT EARLY
INDICATIONS ARE THAT HIGHER CHANCES FOR A COMPLEX OF ORGANIZED
THUNDERSTORMS WILL REMAIN NORTHEAST OF THE METROPLEX SITES.
THUS...WILL INCLUDE NO MENTION OF TSRA IN METROPLEX TAFS AT THIS
TIME...BUT WILL MONITOR CLOSELY THROUGH THE EVENING.  STRONG
LOW-LEVEL JET WILL ADVECT STRATUS NORTHWARD AHEAD OF COLD FRONT ONCE
AGAIN ON WEDNESDAY MORNING...BUT FEEL THAT BULK OF MVFR CIGS WILL
OCCUR AT KACT.  DISCREPANCIES IN FRONTAL TIMING CONTINUE IN MODEL
GUIDANCE...BUT EXPECT WIND SHIFT AROUND 10/12Z FOR THE METROPLEX
SITES AND AROUND 10/15Z FOR KACT.  A NARROW BAND OF POSTFRONTAL MVFR
STRATUS WILL LIKELY DEVELOP AND MOVE SOUTHWARD DURING THE DAY ON
WEDNESDAY...WITH CIGS LIFTING/SCATTERING THROUGH THE AFTERNOON.

65/DD

&&

.DISCUSSION...
DIFFICULT FORECAST DUE TO THE UNCERTAINTIES OF THE CAP STRENGTH OVER
THE REGION. CAP IS HOLDING SO FAR...AND THERE IS AN APPARENT LACK
OF ANY STRONG SYNOPTIC SCALE FORCING THAT WOULD CAUSE THE CAP TO
LIFT AND ERODE ACROSS NORTH TEXAS. CAPES ARE EXTREMELY HIGH AND
ARE CURRENTLY RUNNING NEAR 6000 J/KG ALONG THE I-35 CORRIDOR.
HOWEVER...BOUNDARY LAYER FORCING IS WEAK...AND THE DRY LINE IS NOT
WELL DEFINED WHICH IS MITIGATING ANY LOCALIZED FORCING. IF A
SHORTWAVE...EVEN A WEAK ONE...APPROACHES THE AREA DURING THE NEXT
COUPLE HOURS...STORMS WILL INITIATE AND QUICKLY GO SEVERE. AT THE
TIME OF THIS WRITING...TCU IS NOTED OUTSIDE OUR WINDOW IN FORT
WORTH...AND VIS SATELLITE INDICATES THAT THE LAMPASAS AREA
SOUTHWARD IS ALSO SHOWING SIGNS OF CUMULIFORM BUILD UP. BOUNDARY
LAYER MOISTURE IS RATHER THIN...AND AGAIN WITHOUT ANY LARGER SCALE
FORCING...RISING PARCELS ARE GOING TO ENTRAIN DRY AIR AND LOSE
THEIR BUOYANCY BEFORE REACHING THE LFC. POPS TONIGHT MIGHT BE A
LITTLE ON THE HIGH SIDE OVER THE CENTRAL CWA...BUT BECAUSE OF THE
POTENTIAL FOR SIGNIFICANT SEVERE WEATHER TO OCCUR...FEEL IT IS
BEST TO ERR ON THE SIDE OF CAUTION. IF NOTHING BREAKS THE CAP BY 6
OR 7 PM MOST OF THE CWA WILL BE IN THE CLEAR. THE EXCEPTION WILL
BE THE NORTHEASTERN ZONES WHERE ACTIVITY DEVELOPING IN OKLAHOMA
WILL ORGANIZE INTO A SQUALL LINE OR MCS ALONG THE FRONT AND MOVE
SOUTHEAST AND CLIP THIS REGION LATER THIS EVENING.

HAVE KEPT LOW POPS IN THE MORNING HOURS FOR LINGERING ELEVATED
CONVECTION BEHIND THE FRONT. FRONT WILL PUSH THROUGH A LITTLE
LATER THAN WAS EXPECTED AT THIS TIME YESTERDAY. BREEZY NORTHERLY
WINDS AND COOLER TEMPERATURES WILL INFILTRATE THE REGION BEHIND
THE FRONT...WITH VERY PLEASANT WEATHER EXPECTED THROUGH FRIDAY.

UPPER LEVEL PATTERN WILL TRANSITION AND BRING NORTHWEST FLOW
ALOFT TO THE REGION. ONCE THE MOISTURE RETURNS ON SATURDAY...SO
WILL THE CHANCES OF RAIN. SOME STORMS MAY BE SEVERE SAT NIGHT
THROUGH MONDAY MORNING...AND EXACT TIMING OF POSSIBLE MCS EVENTS
COMING DOWN FROM THE HIGH PLAINS IS IN QUESTION AT THIS STAGE. THE
BEST CHANCE LOOKS LIKE SUNDAY RIGHT NOW. ANOTHER FRONT SHOULD MOVE
THROUGH THE AREA MONDAY WITH CONTINUED NEAR NORMAL TEMPS.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  68  82  56  81 /  20  20  10   0
WACO, TX              73  87  56  82 /  30  20  10   0
PARIS, TX             68  78  53  77 /  50  20  10   0
DENTON, TX            66  81  48  80 /  20  20  10   0
MCKINNEY, TX          68  79  49  79 /  30  20  10   0
DALLAS, TX            70  82  57  80 /  20  20  10   0
TERRELL, TX           71  81  54  78 /  20  20  10   0
CORSICANA, TX         71  84  55  80 /  20  20  10   0
TEMPLE, TX            72  86  57  83 /  30  20  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 9, 3:05 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
405 PM CDT TUE MAY 9 2006

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
405 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT...
ACROSS AREAS...EAST OF A COMANCHE...GRAHAM LINE. ISOLATED
THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF A STATIONARY DRY
LINE...THAT WAS NEAR A BOWIE...STEPHENVILLE...LAMPASAS LINE AT 400 PM.
THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

LATER THIS EVENING AND TONIGHT...A COMPLEX OF THUNDERSTORMS IS
EXPECTED TO DEVELOP ACROSS NORTHERN AND CENTRAL OKLAHOMA...AND MOVE
SOUTHEAST AND EAST. SOME OF THESE STORMS COULD MOVE INTO NORTHEAST
TEXAS...MAINLY EAST OF A SHERMAN TO DALLAS LINE. THESE STORMS ALSO
COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY
WEDNESDAY...MAINLY EAST OF A JACKSBORO...LAMPASAS LINE. SEVERE
WEATHER IS NOT EXPECTED.

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS WEEKEND...INTO NEXT
MONDAY...AS ANOTHER FRONT APPROACHES THE AREA. SOME OF THESE STORMS
COULD BE SEVERE...ESPECIALLY ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS LATE AFTERNOON AND EVENING...
MAINLY EAST OF INTERSTATE 35...AND AGAIN TONIGHT ACROSS PORTIONS OF
NORTHEAST TEXAS.

26

26

In the hours before

Special weather statement, May 9, 5:25 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
625 PM CDT TUE MAY 9 2006

TXZ156-100000-

LAMPASAS-
625 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER UPDATE...

AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM NEAR LLANO...MOVING NORTHEAST AT 40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ADAMSVILLE...KEMPNER AND
LAMPASAS.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.
Local storm report, May 9, 6:13 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
713 PM CDT TUE MAY 09 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             LAMPASAS                31.06N  98.18W
05/09/2006  E0.88 INCH       LAMPASAS           TX   AMATEUR RADIO

The radar

The Ft Hood radar (KGRK), 91 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 tornado, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Lampasas

When
May 9, 6:14 PM CST
Where
Lampasas County, 4 mi W of Lampasas
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.067, -98.250

Hail, Grayson

When
May 9, 7:55 PM CST
Where
Grayson County, 2 mi N of Gunter
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.483, -96.750

Thunderstorm Wind, Grayson

When
May 9, 7:55 PM CST
Where
Grayson County, 7 mi S of Sherman
Measured
52 kt (60 mph) estimated sustained
Reported by
GENERAL PUBLIC
Coordinates
33.533, -96.567

Hail, Grayson

When
May 9, 8:07 PM CST
Where
Grayson County, Van Alstyne
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.417, -96.583

Tornado, Grayson

When
May 9, 8:10 PM CST to 8:13 PM CST
Where
Grayson County, 5 mi E of Gunter
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
33.450, -96.667

Brief tornado caused no damage.

Hail, Collin

When
May 9, 9:04 PM CST
Where
Collin County, Melissa
Measured
1.75 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
33.283, -96.583

Golf ball-size hail reported at FM 121 and U.S. 75.

Tornado, Collin

When
May 9, 9:26 PM CST
Where
Collin County, 1 mi NW of Anna
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
33.367, -96.583

Spotters reported a brief tornado just northwest of Anna. No significant damage was noted during a storm survey conducted by the National Weather Service in Fort Worth.

Tornado, Collin

When
May 9, 9:33 PM CST to 9:35 PM CST
Where
Collin County, 2 mi NE of Anna
Rating
F0
Path length
0.4 mi
Path width
40 yd
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
33.367, -96.550

A damage survey conducted by the National Weather Service in Fort Worth found that storage building roofs were damaged and tree limbs were down along FM 2862, one to two miles northeast of Anna. This was the extent of the damage associated with this particular tornado.

Tornado, Collin

When
May 9, 9:37 PM CST to 9:47 PM CST
Where
Collin County, 3 mi ENE of Anna
Rating
F3
Path length
4 mi
Path width
300 yd
Deaths
2 direct, 0 indirect
Injuries
6 direct, 0 indirect
Property damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
33.367, -96.517

A damage survey conducted by the National Weather Service in Fort Worth found that a significant tornado developed approximately three miles east-northeast of Anna. A house was unroofed and another damaged just east of Collin County Road 477. Trees and power lines were also downed. A roof was damaged along FM 2862 west of Collin County Road 480. The tornado ranged from an F1 to an F2 on the Fujita Tornado Intensity Scale during this part of its lifetime. The tornado then turned on a slightly more northerly track.The tornado reached its maximum intensity of F3 as it crossed FM 3133 just north of the Westminster community. Vegetation west of FM 3133 was scoured. Two homes were heavily damaged south of Collin County Road 531. A mobile home and several permanent structures suffered heavy damage along Brangus and Black Roads, near the Collin-Grayson County line. These were the locations of the fatalities. Several other people suffered injuries and were transported to hospitals. Numerous livestock were killed. The affected parts of Collin County were declared disaster areas.The tornado continued on its destructive path as it crossed into Grayson County.

Tornado, Grayson

When
May 9, 9:47 PM CST to 9:59 PM CST
Where
Grayson County, 3 mi S of Pilot Grove
Rating
F3
Path length
5.3 mi
Path width
300 yd
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
33.383, -96.433

A significant tornado which formed in northern Collin County continued into southeastern Grayson County. A damage survey conducted by the National Weather Service in Fort Worth found that the tornado remained strong F3 as it crossed into Grayson County. A fatality occurred on Black Road, just over the border into Grayson County, where permanent homes suffered heavy damage. Numerous trees were snapped or uprooted along Yellow Bridge Road, Durham Road, and Red Moore Road. The tornado damaged outbuildings, rolled over a mobile home, and caused at least minor damage to structures in the area. The tornado, which had briefly weakened to an F1, strengthened again and caused F2 damage as it approached Gordon Road southeast of the Pilot Grove community. At least two additional homes were heavily damaged. The tornado crossed FM 121 and damaged a shed along Bethel Canyon Road, just west of Highway 160. The tornado crossed Highway 160, weakened to an F0, and dissipated approximately three miles south of Whitewright just before 11 PM. In addition to the fatality, several people suffered injuries and were transported to the hospital.

Thunderstorm Wind, Lamar

When
May 9, 10:00 PM CST
Where
Lamar County, Paris
Measured
50 kt (58 mph) estimated sustained
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
33.650, -95.533

Numerous trees and power lines reported down.

Hail, Fannin

When
May 9, 10:05 PM CST
Where
Fannin County, Trenton
Measured
1.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.433, -96.350

Hail, Fannin

When
May 9, 10:15 PM CST to 10:30 PM CST
Where
Fannin County, Trenton
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
33.433, -96.350

Quarter-size hail was reported in town for about 15 minutes.

Thunderstorm Wind, Fannin

When
May 9, 10:24 PM CST
Where
Fannin County, Dodd City
Measured
52 kt (60 mph) estimated sustained
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
33.567, -96.083

A large tree fell onto a house and numerous power lines were blown down throughout the city.

Funnel Cloud, Lamar

When
May 9, 10:40 PM CST
Where
Lamar County, Reno
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Report of a brief funnel cloud east of Paris near Reno.

Thunderstorm Wind, Lamar

When
May 9, 10:50 PM CST
Where
Lamar County, Milton
Measured
50 kt (58 mph) estimated sustained
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
33.500, -95.383

Numerous trees and power lines reported down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Collin2006-05-0980FemaleMobile/Trailer HomeDirect
Tornado, Collin2006-05-0982MaleMobile/Trailer HomeDirect
Tornado, Grayson2006-05-0914MalePermanent HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510987, 5510988, 5510989, 5510990, 5511071, 5510991, 5510995, 5510996, 5511066, 5511067, 5511069, 5510992, 5511068, 5510993, 5510994, 5511070.